64 / 50
      63 / 44
      57 / 41

      Mother of teen who died from heroin overdose speaks about CNY heroin spike

      Kali, 19, died in November 2013 from a heroin overdose.

      Kali was a good kid. The 19-year-old was an honor student at ESM High School, held down a job, and paid for her own apartment. Her mother, Melissa Hosier, was stunned to find out she was using heroin in the summer of 2013.

      "I really didn't believe it at all until I kind of looked at the signs and realized yes this is really going on because I think as parents we don't want to believe that," says Hosier.

      Less than six months later, after one short stint in rehab, Kali died of heroin overdose in November.

      "I still cant believe that she's gone. As a mom, it's still hard, it's still hard to take," says Hosier.

      Hosier spoke with CNYCentral's Dora Scheidell Monday, three days after Syracuse Police reported five heroin overdoses within a 24 hour period.

      Right now the Syracuse Fire Department and Rural Metro a re trained and equipped with Naloxone also known as N arcan, a life saving prescription drug which can reverse the effects of a heroin overdose. With this recent spike in mind, the Syracuse Police Department is exploring training their officers as well .

      Starting next week, everyday people can learn how to administer it. ACR Health will be providing free training sessions for community members and organizations. With the exception of setting up a training with your doctor, this is the only opportunity in Central New York at this time, according to ACR's Director of Prevention Services, Erin Bortel.

      "The program from a community perspective has been around since 2006 so it's not new to our state but it is new to our region," says Bortel.

      Anyone can sign up for the training sessions online and the class only takes an hour to complete.

      At the trainings, participants will receive instruction on how to recognize the signs of an overdose, calling 911 for emergency medical response, and how to administer the naloxone via an intramuscular injection.

      Participants will walk out of the training with an Overdose Prevention Rescue Kit, which includes one dose of the life saving drug.

      Hosier plans to sign up for the training as soon as possible, eager to be armed with knowledge and access to a drug that may have saved her daughter's life.

      "People need to realize that they need to talk to their kids about it because now it's more like this is normal and it shouldn't be. It's not a normal drug to use," says Hosier.